Hail, Jackson
- When
- September 9, 1:46 PM CST
- Where
- Jackson County, Blue Spgs
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.020, -94.280
An isolated severe thunderstorm, associated with a cold front, passed southeast across Blue Springs, during the afternoon hours of September 9, 2011. There were two reports of hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An isolated severe thunderstorm, associated with a cold front, passed southeast across Blue Springs, during the afternoon hours of September 9, 2011. There were two reports of hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 9, 11:26 AM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1226 PM CDT FRI SEP 9 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... CLOSED UPPER LOW/REMNANTS OF LEE NOW OVER THE LOWER OH VALLEY WILL CONTINUE TO SPIN SLOWLY TOWARDS THE WEST. THE CWA WILL LIKELY REMAIN IN THE NW QUAD OF THE UPPER LOW BUT SEVERAL EMBEDDED VORTICITY MAXIMA WILL ROTATE CYCLONICALLY SW AND THRU THE CWA OVER THE NEXT 24-30 HOURS. A MODIFIED TROPICAL AIRMASS WILL ACCOMPANY THIS SYSTEM AS IT MOVES THROUGH MO WITH ISOLATED TO SCATTERED SHOWER ACTIVITY MAXIMIZED DURING PEAK HEATING TIME. LATEST NAM/GFS BUFR SOUNDINGS INDICATE SOME INSTABILITY WITH THIS SYSTEM AS NOTED BY THE SKINNY CAPE...SO A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. HIGHEST POPS WILL BE OVER THE FAR SOUTHEASTERN COUNTIES. QPF SHOULD BE LOW WITH A RELATIVELY DRY SUB-CLOUD LAYER ALLOWING FOR SOME EVAPORATION. WITH THE ROCKIES UPPER RIDGE BENT OVER ACROSS THE NORTHERN PLAINS/MN EFFECTIVELY SHUNTING STRONGER WESTERLIES ACROSS CANADA THE MID LEVEL FLOW OVER THE CENTRAL U.S. WILL BE RATHER WEAK...LEADING TO A SLOW CRAWL OF THE CLOSED. WITH THAT IN MIND WILL KEEP CHANCE POPS ACROSS THE FAR SOUTHERN CWA ON SATURDAY. COULD BE A DECENT GRADIENT IN CLOUD COVER ACROSS THE CWA ON SATURDAY RESULTING IN WARMER TEMPERATURES ACROSS NORTHERN MO. MAX TEMPERATURES SOUTH OF THE MO RIVER WILL BE IMPACTED BY ANY SHOWER ACTIVITY AND THICKER CLOUD COVER. WARMER RETURN FLOW SETS UP ON SUNDAY AND WILL LAST INTO TUESDAY BEFORE A STRONGER COLD FRONT PLOWS SEWD THROUGH THE CWA. POST FRONTAL AIRMASS APPEARS TO BE RATHER CHILLY AND BELIEVE IT NECESSARY TO LOWER TEMPERATURES...ESPECIALLY THE MINS...WEDNESDAY THROUGH FRIDAY. WONT GET TOO CARRIED AWAY AS CONFIDENCE LOW ON AMOUNT OF CLOUD COVER DUE TO INCREASING MID/HIGH LEVEL WARM AIR ADVECTION. . SHOULD WE END UP WITH CLEAR SKIES ONE COULD ARGUE GOING WAY UNDER GUIDANCE. MJ && .AVIATION... FOR THE 18Z TAFS...LATEST RADAR RETURNS SHOWING AN ISOLATED SHOWER FORMING NORTHEAST OF KANSAS CITY. EXPECT MORE SHOWERS TO DEVELOP AS THE AFTERNOON PROGRESSES. LATEST MESOANALYSIS SHOWS ABOUT 1000 J/KG MUCAPE ACROSS NORTHERN MISSOURI SO EMBEDDED THUNDERSTORMS ARE POSSIBLE. THE BEST COVERAGE OF ACTIVITY SHOULD BE EAST OF THE TERMINALS SO WILL CONTINUE WITH GOING FORECAST OF SHOWERS WITH ONLY CB MENTION. THIS ACTIVITY SHOULD MOSTLY BE DIURNALLY DRIVEN SO COVERAGE AND INTENSITY ARE EXPECTED TO DECREASE WITH SUNSET. SATURDAY WILL LIKELY BE A REPEAT OF TODAY BUT WITH PERHAPS A BIT MORE COVERAGE OF PRECIPITATION. SINCE ACTIVITY SHOULD BE MAINLY DURING THE AFTERNOON WILL KEEP MENTION OUT OF THE FORECAST AT THIS TIME. ASIDE FROM THE SHOWER/ISOLATED STORM CHANCES VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE TAF VALID PERIOD WITH NORTHWESTERLY WINDS BECOMING MORE NORTHERLY TONIGHT. CDB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1255 PM CDT FRI SEP 9 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1255 PM CDT FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CDB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 215 PM CDT FRI SEP 9 2011 MOZ038-044-092000- JOHNSON MO-LAFAYETTE MO- 215 PM CDT FRI SEP 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAFAYETTE AND NORTHERN JOHNSON COUNTIES IN WEST CENTRAL MISSOURI UNTIL 300 PM CDT... AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HIGGINSVILLE TO OAK GROVE...AND MOVING SOUTH AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... ODESSA...CONCORDIA...BATES CITY...AULLVILLE...LAKE LAFAYETTE... FAYETTEVILLE AND PITTSVILLE. THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 31 AND 59. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3881 9351 3878 9409 3911 9410 3914 9361 TIME...MOT...LOC 1915Z 346DEG 16KT 3904 9370 3902 9406 SF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
239 PM CDT FRI SEP 9 2011
MOZ037-043-044-092030-
CASS MO-JACKSON MO-JOHNSON MO-
239 PM CDT FRI SEP 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...EASTERN
JACKSON AND NORTHEASTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL
330 PM CDT...
AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE TAPAWINGO TO
LONE JACK...AND MOVING SOUTHWEST AT 25 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LAKE LOTAWANA...LEE'S SUMMIT...GREENWOOD...PLEASANT HILL...
RAYMORE...LONE JACK...LAKE WINNEBAGO...UNITY VILLAGE...STRASBURG
AND GUNN CITY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 BETWEEN MILE MARKERS 13 AND 28.
I-470 BETWEEN MILE MARKERS 6 AND 16.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3880 9451 3916 9436 3900 9411 3892 9411
3891 9409 3864 9411
TIME...MOT...LOC 1939Z 024DEG 24KT 3904 9437 3888 9412
SFThe Pleasant Hill radar (KEAX), 23 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Powerlines and trees were reported down, just west of Highway 7, on Highway 40. Thunderstorm wind gusts were estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346843, 346844.